New York, 2017Damaging Winds in New York, June 18, 2017
June 18, 2017 · NWS BGM · 11 events in 6 counties and zones
A strong storm system approached the region from the west late Sunday afternoon, which resulted in a prefrontal trough that developed over western New York and Pennsylvania. The storm system moved into a very unstable atmosphere and showers and thunderstorms developed along the prefrontal trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system approached the region from the west late Sunday afternoon, which resulted in a prefrontal trough that developed over western New York and Pennsylvania. The storm system moved into a very unstable atmosphere and showers and thunderstorms developed along the prefrontal trough. Some of these storms became severe as the system moved east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 18, 3:05 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 18, 3:05 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
405 PM EDT Sun Jun 18 2017
.SYNOPSIS...
A cold front will cross the region Monday and Monday night.
Showers and Thunderstorms will form tonight in advance of this
front especially in central and western New York. The front will
spark more showers and thunderstorms across the entire area
Monday into Monday evening. Thunderstorms could be severe with
damaging winds and heavy rainfall, including isolated flash
flooding tonight in the central New York. Severe weather is
possible again mainly for northeast Pennsylvania and the
Catskills on Monday. After the front passes the region, cooler
and unsettled weather will dominate the region through mid-week.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
Issued flash flood watch for the Finger Lakes region and
Onondaga county to match up with severe thunderstorm watch box
number 353 until 1Z this evening. Thunderstorms were rapidly
developing ahead a strong short wave that was moving into the
eastern Great Lakes region as per satellite imagery. Significant
forcing with this feature was the impetus to push a cold front
into western NY and northwest PA by 12z Monday. This feature
will eventually leave behind the front later tonight. Expecting
thunderstorms that are forming in western NY to Ohio to congeal
into a line of convection that moves into the Finger Lakes
between 7 and 9 pm. High winds will be the primary threat but
mixed layer CAPEs over 1500 J/KG suggest some large hail in the
isolated cells that area developing ahead of this eventual line
of convection. Given the high freezing level of 4km, increasing
low-level southwesterly jet to over 40 to 50 knots by this
evening as the upper support wanes some, a higher ribbon of
PWATs around 1.75 inches and the potential for some back-
building cells, decided to go with a flash flood watch. Still
concerned that the convection will be moving too fast for flash
flooding but can't rule it out. So we went with the flash flood watch
in collaboration with our neighboring WFOs and also WPC's
FFGMPD #338.
After this wave of convection passes by late this evening, think
activity will wind down some overnight. Then for Monday, another
vigourous short wave will move into the upper Ohio Valley and
eastern Great Lakes and push the cold front farther east into a
destabilizing moist air mass. The shear profiles are impressive
with mixed layer CAPEs projected between 1000 and 2000 J/KG
mainly in the southeastern 1/2 of our forecast area. Our area
likely will be the genesis region for another round of severe
convection so continue to mention in HWO. Wouldn't be surprised
if a significant severe weather event evolved by Monday
afternoon mainly as linear/bow echo event or possibly even a
derecho that gets really going in our far eastern counties and
then hits east of our forecast area. SPC enhanced risk looks on
track for this.
For Monday night, main short wave trough axis discussed above
tracks into NY and PA with additional showers and isolated
thunderstorms so kept POPs going in the chance to likely
category in the evening and then taper down POPs late.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A broad upper level trough will rotate through northern NY
during the short term period. Favorable jet dynamics combined
with low-level moisture will keep scattered showers over the
region on Tuesday, with just enough instability aloft to
consider thunderstorms for the western forecast area.
Temperatures will reach the middle-70s.
A frontal system will cause another chance for thunderstorms on
Wednesday. Northwest flow will bring progressively drier air
into the region late Wednesday.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The flow across the eastern half of the U.S. will become zonal
early Thursday, with a trough dipping across lower Ontario on
Friday.
The trough will cause scattered showers and thunderstorms. High
temperatures will generally be in the lower-80s through the
weekend.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR/unrestricted conditions will continue this afternoon.
A band of showers/possible thunderstorms will approach most of
our terminal sites this evening. At this juncture, we've opted
to just mention showers, as the prospects for thunder are
uncertain.
Later tonight, patchy lower stratus clouds could bring MVFR
restrictions, especially KAVP, KBGM, KITH, and KELM.
On Monday, another round of showers/possible thunderstorms is
anticipated during the late morning/early afternoon hours, with
associated restrictions.
Outlook...
Tuesday-Thursday...Although VFR is likely most of the time,
periodic restrictions from showers or thunderstorms can be
anticipated, especially in the afternoon/evening.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 9 PM EDT this evening for NYZ015>018-
022-023-025.
&&
SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...MLJHazardous weather outlook, Jun 18, 1:49 PM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Binghamton NY
249 PM EDT Sun Jun 18 2017
NYZ009-024-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-191900-
Northern Oneida-Chemung-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
249 PM EDT Sun Jun 18 2017
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
...SEVERE THUNDERSTORMS POSSIBLE TONIGHT THROUGH MONDAY...
There is a chance for severe thunderstorms from late this evening
into the overnight. The main threats are for damaging winds and
locally heavy rainfall. Flooding of urban and poor drainage areas,
and isolated flash flooding, will be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Severe thunderstorms will be more likely Monday as a strong front
moves into the region. The primary severe weather threats will be
damaging winds, large hail, and locally heavy rain including
possible flash flooding. The threat will be highest east of I-81 in
Northeast Pennsylvania and southeast of I-88 in Central New York.
For Tuesday through Saturday, hazardous weather is not expected at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NYZ015>018-022-023-025-191900-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Tompkins-
249 PM EDT Sun Jun 18 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
For Monday, there is a small chance for additional severe
thunderstorms mainly during the morning to early afternoon. The
primary severe weather threats will be damaging winds and large
hail.
For Tuesday through Saturday, hazardous weather is not expected at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed Monday.
DJN
In the hours before
Special weather statement, Jun 18, 4:35 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
535 PM EDT SUN JUN 18 2017
NYZ024-055-PAZ038-182230-
Chemung NY-Tioga NY-Bradford PA-
535 PM EDT SUN JUN 18 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CHEMUNG...
SOUTHWESTERN TIOGA AND NORTHWESTERN BRADFORD COUNTIES UNTIL 630 PM
EDT...
At 535 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sylvania, or near Troy, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chemung, Barton, Sayre, Waverly, Athens, Ridgebury, Litchfield, Troy,
South Waverly and Windham.
LAT...LON 4222 7641 4197 7622 4172 7686 4176 7690
4181 7690 4192 7692
TIME...MOT...LOC 2135Z 230DEG 29KT 4184 7687
DJPSpecial weather statement, Jun 18, 5:10 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
610 PM EDT SUN JUN 18 2017
NYZ024-055-182300-
Chemung NY-Tioga NY-
610 PM EDT SUN JUN 18 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CHEMUNG AND TIOGA
COUNTIES UNTIL 700 PM EDT...
At 610 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lockwood, or near Waverly, moving northeast at 25 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Chemung, Barton, Waverly, Owego, Litchfield, Berkshire, Richford,
Newark Valley, Candor and Spencer.
LAT...LON 4231 7633 4230 7626 4236 7624 4240 7618
4230 7610 4229 7611 4226 7608 4225 7610
4222 7608 4219 7609 4218 7612 4212 7611
4200 7640 4200 7663 4208 7671
TIME...MOT...LOC 2210Z 235DEG 20KT 4206 7656
DJPSpecial weather statement, Jun 18, 5:49 PM EST, 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
649 PM EDT SUN JUN 18 2017
NYZ015-022>024-182330-
Steuben NY-Chemung NY-Yates NY-Schuyler NY-
649 PM EDT SUN JUN 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SCHUYLER...
SOUTHEASTERN YATES...NORTHWESTERN CHEMUNG AND EASTERN STEUBEN
COUNTIES UNTIL 730 PM EDT...
At 648 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cameron to Woodhull to 6 miles west of Elkland.
Movement was northeast at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Bath and Thurston around 700 PM EDT.
Campbell and Addison around 705 PM EDT.
Savona and Hammondsport around 710 PM EDT.
Corning and Urbana around 715 PM EDT.
Hornby and Meads Creek around 720 PM EDT.
Dundee and Monterey around 725 PM EDT.
Hector and Starkey around 730 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4272 7694 4267 7690 4254 7690 4254 7677
4218 7677 4199 7721 4200 7747 4203 7746
4221 7749
TIME...MOT...LOC 2248Z 223DEG 44KT 4220 7742 4209 7739 4199 7744
MLJThunderstorm Wind, Yates
- When
- June 18, 5:50 PM EST to 6:00 PM EST
- Where
- Yates County, 0.69 mi N of Penn Yan Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.660, -77.050
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over wires.
Thunderstorm Wind, Schuyler
- When
- June 18, 6:10 PM EST to 6:20 PM EST
- Where
- Schuyler County, Tyrone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 42.420, -77.070
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.
Thunderstorm Wind, Steuben
- When
- June 18, 6:10 PM EST to 6:20 PM EST
- Where
- Steuben County, Campbell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.230, -77.200
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees.
Thunderstorm Wind, Cayuga
- When
- June 18, 6:20 PM EST to 6:30 PM EST
- Where
- Cayuga County, Venice Center
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.730, -76.550
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees.
Thunderstorm Wind, Steuben
- When
- June 18, 6:20 PM EST to 6:30 PM EST
- Where
- Steuben County, 0.86 mi SE of Painted Post
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- State Official
- Coordinates
- 42.160, -77.090
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees. Trees were also knocked over in the locations of Riverside and Hornby.
Thunderstorm Wind, Schuyler
- When
- June 18, 6:30 PM EST to 6:40 PM EST
- Where
- Schuyler County, 2.16 mi WSW of Catharine
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 42.310, -76.820
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.
Thunderstorm Wind, Cayuga
- When
- June 18, 6:35 PM EST to 6:45 PM EST
- Where
- Cayuga County, Niles
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.830, -76.400
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees.
Thunderstorm Wind, Schuyler
- When
- June 18, 6:35 PM EST to 6:45 PM EST
- Where
- Schuyler County, Reynoldsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 42.470, -76.770
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.
Thunderstorm Wind, Schuyler
- When
- June 18, 6:50 PM EST to 7:00 PM EST
- Where
- Schuyler County, Beaver Dams
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 42.280, -76.970
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees and wires.
Thunderstorm Wind, Tompkins
- When
- June 18, 6:50 PM EST to 7:00 PM EST
- Where
- Tompkins County, 0.69 mi S of Ithaca
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 42.440, -76.500
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees and wires.
Thunderstorm Wind, Tioga
- When
- June 18, 7:30 PM EST to 7:40 PM EST
- Where
- Tioga County, 1.54 mi E of Owego
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -76.240
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees on Main Street and railroad tracks.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, June 18, 2017$2.8 million · 1 event
- Damaging Winds in New York, June 18, 2017$277,000 · 50 kt wind · 26 events
- Flash Flooding and Damaging Winds in Tennessee, June 18, 2017$202,000 · 50 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2017$127,000 · 53 kt wind · 8 events
- Damaging Winds in Ohio, June 18, 2017$91,000 · 50 kt wind · 11 events
- Damaging Wind in Kentucky, June 18, 2017$125,000 · 74 kt wind · 1 event
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 18, 2017$30,000 · 1 in hail · 15 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 9 events
- Damaging Wind in Missouri, June 18, 2017$25,000 · 65 kt wind · 1 event
- Excessive Heat in Arizona, June 18 to 25, 201715 events
- Heat in California, June 18 to 25, 201710 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710276, 710277, 710278, 710279, 710280, 710281, 710282, 710283, 710284, 710285, 710286.